EconPapers    
Economics at your fingertips  
 

Symmetry-breaking in two-player games via strategic substitutes and diagonal nonconcavity: A synthesis

Rabah AMIR (), Filomena Garcia () and Malgorzata Knauff

Journal of Economic Theory, 2010, vol. 145, issue 5, pages 1968-1986

Abstract: This paper is an attempt to develop a unified approach to symmetry-breaking in strategic models arising in industrial organization by constructing two general classes of two-player symmetric games that always possess only asymmetric pure-strategy Nash equilibria. These classes of games are characterized in some abstract sense by two general properties: payoff nonconcavities and some form of strategic substitutability. Our framework relies on easily verified assumptions on the primitives of the game, and relies on the theory of supermodular games. The underlying natural assumptions are satisfied in a number of two-stage models with an investment decision preceding product market competition. To illustrate the generality and wide scope for application of our approach, we present some existing models dealing with R&D, capacity expansion and information provision, which motivated this study.

Keywords: Submodular; games; Endogenous; heterogeneity; Asymmetric; Nash; equilibrium; Inter-firm; heterogeneity; Supermodular; games (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/B6WJ3 ... 5370da992cf3387f33b9
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:eee:jetheo:v:145:y:2010:i:5:p:1968-1986

Access Statistics for this article

Journal of Economic Theory is edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Series data maintained by Zhang, Lei ().

 
Page updated 2014-04-02
Handle: RePEc:eee:jetheo:v:145:y:2010:i:5:p:1968-1986